Alert archive / Wyoming / High Wind Watches in 2009

High Wind Watch 2, NWS Cheyenne, WY

January 4, 2009

NWS Cheyenne, WY issued this high wind watch at Jan 4, 2009, 5:36 AM MST. It took effect at Jan 5, 2009, 6:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 4, 2009, 5:36 AM MST (12:36 UTC)
In effect from
Jan 5, 2009, 6:00 AM MST
Expired
Jan 4, 2009, 1:37 PM MST
In force
Issued by
NWS Cheyenne, WY

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KCYS 041239
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
536 AM MST SUN JAN 4 2009

...STRONG WESTERLY WINDS ARE POSSIBLE OVER PARTS OF SOUTHEAST WYOMING
MONDAY...

.A SURFACE LEE SIDE TROUGH WILL DEVELOP OVER THE HIGH PLAINS ON 
MONDAY WHICH WILL INCREASE THE SURFACE PRESSURE GRADIENT OVER THE 
REGION. THIS WILL COMBINE WITH STRONG WINDS ALOFT TO PRODUCE STRONG 
AND GUSTY WINDS IN PORTIONS OF SOUTHEAST WYOMING THROUGH MONDAY 
EVENING.

WYZ062>064-066-067-042045-
/O.NEW.KCYS.HW.A.0002.090105T1300Z-090106T0600Z/
NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE RANGE-PLATTE-
INCLUDING THE CITIES OF...HANNA...MEDICINE BOW...CENTENNIAL...
GARRETT...BUFORD...HORSE CREEK...WHEATLAND...GUERNSEY
536 AM MST SUN JAN 4 2009

...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING. 

STRONG AND GUSTY WINDS ARE POSSIBLE IN THE WIND FAVORED AREAS NEAR
THE MOUNTAINS OF SOUTHEAST WYOMING MONDAY. GUSTS IN EXCESS OF 60 MPH 
ARE POSSIBLE...ESPECIALLY IN AREAS NEAR ARLINGTON AND SOUTHERN 
PLATTE COUNTY.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$
1 follow-up statement
000 
WWUS75 KCYS 042037
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
137 PM MST SUN JAN 4 2009

...STRONG WESTERLY WINDS WILL AFFECT MUCH OF SOUTHEAST WYOMING
ON MONDAY AND MONDAY EVENING...

.WINDS WILL INCREASE OVER MUCH OF SOUTHEAST WYOMING LATE TONIGHT
AND EARLY MONDAY MORNING. THE WINDS WILL BE STRONG OVER AND NEAR
THE LARAMIE AND SNOWY RANGES DURING THAT TIME. WINDS WILL BE
SUSTAINED AT 35 TO 50 MPH WITH GUSTS AS HIGH AS 65 MPH. THOSE
STRONG WINDS WILL CONTINUE THROUGH MONDAY EVENING BEFORE 
DECREASING SOME. THE WINDS WILL BE CAUSED BY A LARGE DIFFERENCE
IN SURFACE PRESSURE ACROSS THE REGION. 

WYZ062>064-066-067-050700-
/O.UPG.KCYS.HW.A.0002.090105T1300Z-090106T0600Z/
/O.NEW.KCYS.HW.W.0051.090105T1500Z-090106T0600Z/
NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE RANGE-PLATTE-
INCLUDING THE CITIES OF...HANNA...MEDICINE BOW...CENTENNIAL...
GARRETT...BUFORD...HORSE CREEK...WHEATLAND...GUERNSEY
137 PM MST SUN JAN 4 2009

...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 11 PM MST MONDAY...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 8 AM TO 11 PM MST MONDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

WEST WINDS WILL BE SUSTAINED AT 35 TO 50 MPH ON MONDAY AND 
MONDAY EVENING OVER AND NEAR THE MOUNTAINS WITH GUSTS AS HIGH
AS 65 MPH. THE LOCATIONS WHERE THE WINDS WILL BE THE STRONGEST
ARE IN THE ARLINGTON AREA AS WELL AS BETWEEN WHEATLAND AND
CHUGWATER. THAT INCLUDES PORTIONS OF INTERSTATE 80 BETWEEN
CHEYENNE AND RAWLINS AND INTERSTATE 25 BETWEEN WHEATLAND AND
CHUGWATER.  

THE WINDS WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW OVER
THE SNOWY AND LARAMIE RANGES AND LOWER ELEVATIONS OF CARBON
COUNTY ON MONDAY AND MONDAY EVENING.  

THE WINDS WILL DECREASE SOME OVER THE AREA LATE MONDAY EVENING.

PEOPLE PLANNING TRAVEL OR OUTDOOR ACTIVITIES OVER AND NEAR THE
MOUNTAINS MONDAY AND MONDAY EVENING SHOULD BE PREPARED FOR THE
STRONG WINDS AND SUDDEN GUSTS. TRAVEL WILL BE HAZARDOUS DURING
THAT TIME...ESPECIALLY FOR THOSE WITH LIGHTWEIGHT OR HIGH
PROFILE VEHICLES. FOR DETAILED ROAD AND TRAVEL CONDITIONS IN
WYOMING...PLEASE DIAL 5 1 1.

$$

WEILAND

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Jan 4, 4:58 AM MST, 38 minutes earlier.

Area forecast discussion, Jan 4, 4:58 AM MST, 38 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
458 AM MST SUN JAN 4 2009

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
A QUIET BUT COLD SUNDAY IS IN STORE FOR SOUTHEAST WY AND WESTERN NE.
WEAK NW FLOW ALOFT WILL DEVELOP OVER THE AREA SUNDAY INTO SUNDAY
EVENING. CURRENT WATER VAPOR IMAGERY SHOWS DRY MID LEVEL AIR IN
THE INTERMOUNTAIN WEST MOVING INTO THE GREAT PLAINS. BOTH THE 00Z
ECMWF MODEL AND 06Z NAM FORECAST SOUNDINGS SUPPORT THIS TREND TO
CONTINUE THRU SUNDAY SO EXPECT MOSTLY SUNNY SKIES ACROSS THE CWA.
THIS SHOULD HELP BITTERLY COLD TEMPS THIS MORNING TO REBOUND BACK
INTO THE MID 20S EAST OF THE LARAMIE RANGE WITH TEENS IN THE
MOUNTAIN REGIONS. A WEAK SHORTWAVE WILL MOVE ACROSS THE CWA SUNDAY
NIGHT BUT DO NOT EXPECT MUCH MORE THAN AN INCREASE IN HIGH CLOUDS.
A SECOND RIPPLE IN THE NW FLOW WILL MOVE ACROSS THE REGION DURING
THE DAY MONDAY AND A LEE TROUGH WILL DEEPEN. THIS IS EXPECTED TO
TIGHTEN THE LOW LEVEL GRADIENT AND BRING A RETURN TO THE HIGH
WINDS ACROSS WESTERN PORTIONS OF THE CWA. THIS LOOKS TO BE A
MARGINAL EVENT SINCE 500MB AND 300MB FLOW ARE WEAKER THAN IN A
CLASSIC HIGH WIND SITUATION. HOWEVER THE H7 GRADIENT BETWEEN KCAG
AND KCPR SUPPORT HIGH WIND DEVELOPMENT IN THE CLIMATOLOGICALLY
FAVORED LOCATIONS. SO HAVE ISSUED A HIGH WIND WATCH FROM 13Z MON
THRU 06Z TUE FOR THE SNOWY AND LARAMIE RANGES AND PLATTE COUNTY.
EXPECT SNOW SHOWERS TO PICK UP IN THE MTNS THROUGHOUT THE DAY
MONDAY AS A RESULT OF INCREASED OROGRAPHIC ASCENT WITH THE
STRONGER WESTERLY FLOW.

.LONG TERM...TUESDAY THROUGH SUNDAY...
STRONG UPSTREAM UPPER RIDGE LOCATED OVER THE EASTERN PACIFIC WILL
COMBINE WITH A CENTRAL CONUS TROUGH TO PRODUCE POWERFUL NORTHWEST
FLOW ACROSS THE WEST. MOISTURE EMBEDDED WITHIN THIS FLOW WILL SET
THE STAGE FOR A SEEMINGLY ENDLESS SUPPLY OF PACIFIC MOISTURE INTO
THE SOUTHERN WYOMING MOUNTAINS. SO...OROGRAPHICALLY INDUCED SNOW
SHOWERS CAN BE EXPECTED TUESDAY THROUGH THURSDAY OVER THE MEDICINE
BOW MOUNTAINS...WITH UP TO A COUPLE OF INCHES POSSIBLE OFF AND ON
EACH DAY THROUGH THURSDAY. IN THE ABSENCE OF A SYNOPTIC
SYSTEM...SNOW CHANCES WILL BE VIRTUALLY NON EXISTENT OUTSIDE OF
THE MOUNTAINS TUESDAY THROUGH THURSDAY. LOW LEVEL GRADIENT WILL BE
NORTHWEST THROUGH THIS TIMEFRAME WHICH IS NOT IDEA FOR A HIGH
WINDS. HOWEVER...ON WEDNESDAY THE RFQ OF A 160KT JET WILL MOVE
ATOP THE CWA. THIS SHOULD PROVIDE SOME LARGE SCALE SUBSIDENCE
WHICH MAY AID BRINGING TO THE SURFACE STRONGER WINDS ALOFT. SO
UNDOUBTEDLY AREAS...ESPECIALLY EAST OF THE MOUNTAINS...WILL BE
IMPACTED WITH THESE WINDY CONDITIONS ON WEDNESDAY. MAY NEED SOME
SORT OF WIND HILITE ESPECIALLY FOR THE PANHANDLE DURING THIS TIME
FRAME.

FLOW WILL BACK TO THE WEST ON THURSDAY IN ADVANCE OF THE NEXT SYSTEM
THAT WILL MAKE ITS WAY THROUGH THE CWA THURSDAY NIGHT AND EARLY
FRIDAY. THE ECMWF SOLUTION IS 6-9 HOURS QUICKER COMPARED WITH PROGS
24 HOURS AGO...WHICH IS MORE IN LINE WITH THE GFS OVER THE PAST FEW
DAYS. THE RESULT WILL BE A QUICKER FROPA...WHICH LOOKS TO BE
THURSDAY EVENING IN THE NORTH...AND EARLY FRIDAY MORNING IN THE
SOUTH. SO HAVE SPREAD POPS INTO THE AREA EARLIER...AND BEGAN
CLEARING AT LEAST THE SECOND HALF OF FRIDAY...BEHIND THE FRONT. FLOW
RETURNS TO NORTHWEST FOR SATURDAY AND SUNDAY...AS THE UPPER HIGH
INCHES FROM THE EASTERN PACIFIC MID-WEEK TO NEAR THE WEST COAST BY
THE WEEKEND. TEMPERATURES WILL BE COOL ON TUESDAY...BUT WILL WARM
BACK INTO THE 40S AND 50S EAST OF THE MOUNTAINS BY THURSDAY. IN THE
WAKE OF THURSDAY NIGHTS COLD FRONT...TEMPERATURES WILL BE COOLER ON
FRIDAY...WITH SLIGHT WARMING FOR THE WEEKEND.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGHOUT THE DAY SUNDAY AND INTO
SUNDAY NIGHT. EXPECT WESTERLY WINDS TO PICK UP IN THE WESTERN
ARPTS SUNDAY NIGHT INTO MONDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WATCH FROM 6 AM MONDAY TO 11 PM MONDAY FOR
     WYZ062-WYZ063-WYZ064-WYZ066-WYZ067.
NE...NONE.

&&

SHORT TERM/AVIATION...RJM
LONG TERM...HAHN
Hazardous weather outlook, Jan 4, 5:03 AM MST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
503 AM MST SUN JAN 4 2009

NEZ001>003-019>021-054-055-WYZ059>070-051215-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
503 AM MST SUN JAN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WEST WINDS WILL STRENGTHEN IN AND AROUND THE SOUTHEAST WYOMING
MOUNTAINS ON MONDAY. WIND GUSTS IN EXCESS OF 60 MPH WILL BE
POSSIBLE. A HIGH WIND WATCH HAS BEEN POSTED FOR ARLINGTON...THE
LARAMIE RANGE...AS WELL AS PLATTE COUNTY FOR MONDAY THROUGH MONDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 1:37 PM MSTHigh Wind WarningCYS32 hr

Nearby

High Wind Watches in Wyoming, 2009Every high wind watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.